Alabama, 2007

Tornadoes and Flash Flood in Alabama, March 1, 2007

March 1, 2007 · NWS BMX · 53 events in 21 counties and zones

A powerful spring storm system brought an outbreak of tornadoes, damaging winds, and large hail to Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$1.4 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A powerful spring storm system brought an outbreak of tornadoes, damaging winds, and large hail to Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 3:39 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 1, 3:39 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 AM CST THU MAR 1 2007

.DISCUSSION...
NOT MUCH LEFT BUT THE WAITING...WATCHING...ANALYZING...AND
ADJUSTING.  THE STAGE IS RAPIDLY BECOMING SET FOR A POTENTIAL VERY
HIGH IMPACT SEVERE WEATHER/TORNADO EVENT ACROSS THE AREA.  SHOWERS
AND THUNDERSTORMS ALREADY BREAKING OUT THIS MORNING ARE A RELATIVE
NUISANCE COMPARED TO WHAT COULD DEVELOP LATER TODAY.  SEVERE WEATHER
OUTLOOKS AND STATEMENTS FROM SPC DESCRIBE THE SCENARIO VERY WELL...
AND NO NEED TO REHASH THINGS.  EXPECTED TIMING REMAINS BASICALLY
UNCHANGED...WITH GREATEST THREAT TIME FROM ABOUT NOON TO 8 PM (WEST
TO EAST). NOT TRYING TO NEEDLESSLY HYPE THIS THING AND CREATE A
PANIC.  BUT ALL FOLKS NEED TO BE AWARE OF THE POTENTIAL FOR STRONG
TORNADOES THIS AFTERNOON...AND WILL COUNT ON OUR PARTNERS (MEDIA...
EMA...AND OTHERS) TO HELP GET THE WORD OUT.

COLD FRONT SWEEPS THROUGH TONIGHT...ENDING THE RAIN AND RETURNING
TEMPERATURES BACK CLOSER TO NORMAL.  AND JUST WHEN YOU THOUGHT SPRING
WAS HERE TO STAY...ANOTHER SHORTWAVE TROUGH ROTATING AROUND THE BASE
OF THE EAST COAST UPPER LOW WILL BRING QUITE A SURGE OF COLD AIR INTO
CENTRAL ALABAMA OVER THE WEEKEND.

/61/

THE LONG TERM PERIOD BEGINS WITH A HIGHLY AMPLIFYING WESTERN AND
PLAINS STATES RIDGE...BUT SLIGHTLY DIFFERENT FROM YESTERDAYS
PERSPECTIVE. IT NOW LOOKS AS IF TROUGHING WILL RIDE UP THE WESTERN
SIDE OF THE RIDGE...AND BEGIN TO BEAT IT DOWN BEGINNING SUNDAY. AS
THIS TROUGHING ROLLS OVER THE APEX ON MONDAY...IT WILL DROP AND
DEEPEN ACROSS THE GULF STATES...TUESDAY NIGHT. THIS MAY BE THE
NEXT SHOT FOR SHOWERS IF THERE IS ANY MOISTURE TO PLAY WITH. FOR
NOW LEFT THE EXTENDED DRY.

TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH
THE MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  42  65  32  60 / 100  60   0   0   0
ANNISTON    75  44  67  39  62 / 100  70   0   0   0
BIRMINGHAM  75  43  66  39  61 / 100  60   0   0   0
TUSCALOOSA  76  44  68  43  62 / 100  40   0   0   0
CALERA      76  44  67  40  63 / 100  60   0   0   0
AUBURN      75  48  67  34  64 / 100  90   0   0   0
MONTGOMERY  77  47  68  38  66 / 100  80   0   0   0
TROY        79  48  69  38  65 / 100  80   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY ALL AREAS FROM 8 AM TO 8 PM TODAY.

&&
Hazardous weather outlook, Mar 1, 1:18 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CST THU MAR 1 2007

ALZ011>015-017>050-020723-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 AM CST THU MAR 1 2007

...HIGH RISK OF SEVERE THUNDERSTORMS WITH TORNADOES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REST OF TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH DAYBREAK
ACROSS SUMTER...MARENGO AND PIKE COUNTIES...AS WELL AS THE NORTHWEST
COUNTIES OF MARION...LAMAR...WINSTON AND FAYETTE. A WARM FRONT
WILL LIFT NORTHWARD INTO THESE AREAS OVERNIGHT. THE AIR MASS WILL DE-
STABILIZE QUICKLY AND SOME ISOLATED STRONG TO POSSIBLY SEVERE STORMS
MAY DEVELOP WITH HAIL AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF
TORNADOES...ACROSS ALL OF CENTRAL ALABAMA THURSDAY. HIGHEST
POTENTIAL FOR ORGANIZED SEVERE WEATHER STARTS AS EARLY AS NOON IN
WEST ALABAMA...AND COULD LAST AS LATE AS MIDNIGHT IN EAST ALABAMA.

A WARM FRONT WILL PUSH NORTHWARD ACROSS THE STATE THROUGHOUT
THURSDAY MORNING...BRINGING A WARM AND UNSTABLE AIR MASS TO ALABAMA.
A COLD FRONT APPROACHING THURSDAY AFTERNOON AND EVENING IS EXPECTED
TO SET OFF THUNDERSTORMS...AND WITH UNSTABLE CONDITIONS AND
SUFFICIENT WIND SHEAR IN PLACE...MANY OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE. IN FACT...THE COMBINATION OF INSTABILITY AND WIND
SHEAR COULD LEAD TO NUMEROUS SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING TORNADOES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE WARM FRONT
MOVES THROUGH THURSDAY MORNING. A FEW OF THESE COULD BE SEVERE.
THE SHOWERS AND THUNDERSTORMS EARLY IN THE DAY WILL PLAY A KEY
ROLE IN DETERMINING THE POTENTIAL SEVERITY OF STORMS THAT DEVELOP
THURSDAY AFTERNOON. IF THESE SHOWERS AND STORMS LINGER INTO THE
AFTERNOON...AND CLOUDS REMAIN THICK...THEN THE ATMOSPHERE WILL HAVE
LESS OPPORTUNITY TO DESTABILIZE. IF THE RAIN MOVES OUT...AND THE SUN
BREAKS THROUGH THE CLOUDS...THEN CONDITIONS WILL BECOME INCREASINGLY
UNSTABLE...INCREASING THE SEVERE THUNDERSTORM AND TORNADO RISK.

THIS HAS THE POTENTIAL TO BECOME A SIGNIFICANT SEVERE WEATHER EVENT
ACROSS CENTRAL ALABAMA...BUT THERE IS STILL A BIT OF UNCERTAINTY IN
THE EXACT TIMING AND POTENTIAL SEVERITY. EVERYONE ACROSS CENTRAL
ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS.

WINDS WILL BECOME GUSTY THROUGHOUT THURSDAY AND LAST INTO THE
EVENING HOURS...EVEN OUTSIDE OF THUNDERSTORM AREAS. A LAKE
WIND ADVISORY MAY BE ISSUED.

BEYOND THURSDAY NIGHT...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED ON THURSDAY.

In the hours before

Special weather statement, Mar 1, 3:50 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CST THU MAR 1 2007

ALZ015-024-011030-
JEFFERSON-WALKER-
350 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 430 AM CST...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 350 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF TUTWILER...MOVING NORTHEAST AT 30 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER...GOODSPRINGS...
WEST JEFFERSON...DORA...SUMITON...WARRIOR AND SIPSEY THROUGH 430 AM
CST.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.
Special weather statement, Mar 1, 3:53 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 AM CST THU MAR 1 2007

ALZ011>013-011045-
FAYETTE-LAMAR-MARION-
353 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...LAMAR AND MARION
COUNTIES UNTIL 445 AM CST...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TWO THUNDERSTORMS IN SOUTHERN LAMAR COUNTY...MOVING NORTHEAST AT
40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BELK...
MOLLOY...VERNON...WAYSIDE...MANSFIELD...GLEN ALLEN...BAZEMORE AND
WINFIELD THROUGH 445 AM CST.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.
Special weather statement, Mar 1, 4:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 AM CST THU MAR 1 2007

ALZ017-011100-
BLOUNT-
422 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 500 AM
CST...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 422 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RICKWOOD CAVERNS...MOVING NORTHEAST AT 40 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMOKE RISE...RICKWOOD
CAVERNS...HAYDEN...BLOUNTSVILLE AND SUMMIT THROUGH 500 AM CST.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

The radar

The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

23 hail, 12 funnel cloud, 11 tornado, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Marion

When
March 1, 4:25 AM CST
Where
Marion County, Winfield
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.920, -87.820

Hail, Marengo

When
March 1, 11:35 AM CST
Where
Marengo County, 0.59 mi W of Lasca
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.020, -87.960

Funnel Cloud, Marion

When
March 1, 11:52 AM CST
Where
Marion County, 8 mi N of Bexar
Reported by
Public
Coordinates
34.296, -88.150

Tornado, Dallas

When
March 1, 12:31 PM CST to 12:48 PM CST
Where
Dallas County, 3.28 mi SSW of Crumptonia to 3.77 mi WNW of Kings Lndg
Rating
EF1
Path length
12.24 mi
Path width
500 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.176, -87.301

A tornado that had previously caused EF-4 damage in Wilcox County crossed the Wilcox-Dallas county line about 6.4 miles southeast of the town of Alberta. The tornado then tracked northeastward and ended along the Alabama River, east of the Whites Bluff community. The most concentrated damage in Dallas County occurred just south of Five Points along County Road 31 and along County Road 33. Twenty seven homes suffered varying degrees of damage, and two homes were completely destroyed. At least six outbuildings were damaged. Numerous trees and power lines were either snapped off or uprooted along the path.

Hail, Greene

When
March 1, 2:30 PM CST
Where
Greene County, 10 mi NW of Clinton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.022, -88.122

Hail, Pickens

When
March 1, 2:30 PM CST
Where
Pickens County, 4 mi S of Cochrane
Measured
0.88 in hail
Reported by
Public
Coordinates
33.012, -88.250

Hail, Sumter

When
March 1, 2:30 PM CST
Where
Sumter County, 1.38 mi N of Warsaw
Measured
0.75 in hail
Reported by
Public
Coordinates
32.950, -88.200

Funnel Cloud, Barbour

When
March 1, 2:40 PM CST
Where
Barbour County, Clayton
Reported by
Law Enforcement
Coordinates
31.880, -85.450

A funnel cloud moved just north of the city of Clayton, but no damage was observed.

Hail, Lowndes

When
March 1, 2:42 PM CST
Where
Lowndes County, 7 mi S of Hayneville
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
32.079, -86.600

Funnel Cloud, Lamar

When
March 1, 2:45 PM CST
Where
Lamar County, Vernon
Reported by
Emergency Manager
Coordinates
33.750, -88.120

Hail, Lamar

When
March 1, 2:45 PM CST
Where
Lamar County, 3.52 mi ESE of Vernon Lamar Co Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.810, -88.063

Reported on CR 36.

Tornado, Lowndes

When
March 1, 2:48 PM CST to 2:55 PM CST
Where
Lowndes County, 1.36 mi ENE of Sandy Ridge to 4.48 mi NE of Sandy Ridge
Rating
EF2
Path length
3.13 mi
Path width
400 yd
Continued into
Montgomery, Al (BMX)
Injuries
4 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.028, -86.449

What would eventually become a large tornado first touched down in far southeastern Lowndes County, along US Highway 31 in the Sandy Ridge Community. The tornado tracked northeastward, roughly parallel to US 31, before moving into extreme southwestern Montgomery County. During its short path in Lowndes County, the tornado damaged several structures and downed numerous trees.

Hail, Lamar

When
March 1, 2:50 PM CST
Where
Lamar County, 1.38 mi N of Crossville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.750, -88.000

Reported near the Crossville Community.

Hail, Fayette

When
March 1, 2:55 PM CST
Where
Fayette County, 4.15 mi N of Bluff
Measured
1.75 in hail
Reported by
Public
Coordinates
33.880, -87.900

Reported just west of the Wayside Community.

Tornado, Montgomery

When
March 1, 2:55 PM CST to 3:26 PM CST
Where
Montgomery County, 0.91 mi SW of Devenport to 2.72 mi NE of Garters Hill
Rating
EF0
Path length
21.42 mi
Path width
600 yd
Injuries
2 direct, 0 indirect
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
32.061, -86.411

After crossing into Montgomery County, the Lowndes County tornado continued to move northeastward, affecting the Davenport, Fleta, Ada, and Sprague Communities, as well as the Ridgeland Farm subdivision. The tornado eventually lifted just east of US Highway 231 near the Carters Hill community. Two of the injuries occurred when an automobile was thrown off the road over 300 feet. In all at least 39 homes suffered varying degrees of damage. Three of the homes were completely destroyed. At least 23 out-buildings or barns were damaged. Five large chicken houses were completely obliterated near the Davenport community. One high voltage power transmission line was totally destroyed. Fourteen grain silos were destroyed. Four of the grain silos were picked up and thrown up to one half of a mile away from where they were anchored. At least 10 automobiles were significantly damaged. Hundreds of trees were snapped off or uprooted along the damage path.

Tornado, Fayette

When
March 1, 2:59 PM CST to 3:08 PM CST
Where
Fayette County, 0.69 mi S of Bluff to 1.86 mi WSW of Bazemore
Rating
EF1
Path length
11.22 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.810, -87.900

The tornado touched down near the intersection of State Highway 107 and Paul Colburn Road, near the Bluff community. It then tracked northeastward and crossed US Highway 43, before lifting just northeast of AL 129 and CR 24. Several homes and storage buildings were damaged along the path. Numerous trees were blown down or snapped off.

Hail, Tuscaloosa

When
March 1, 3:00 PM CST
Where
Tuscaloosa County, Buhl
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.250, -87.770

Tornado, Tuscaloosa

When
March 1, 3:00 PM CST to 3:05 PM CST
Where
Tuscaloosa County, 1.35 mi WNW of Samantha to 3.1 mi NE of Samantha
Rating
EF1
Path length
3.73 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.428, -87.642

The tornado touched down about 2 miles northwest of Samantha, near the intersection of Lesueur Road and Nazareth Church Road. It then tracked northeastward, crossed US Highway 43, and lifted near the intersection John Swindle Road and Joe Namath Road. Numerous trees were either snapped or uprooted along the path. One brick home lost a portion of its roof.

Funnel Cloud, Fayette

When
March 1, 3:10 PM CST
Where
Fayette County, 5.3 mi SW of Glen Allen
Reported by
Emergency Manager
Coordinates
33.866, -87.815

Tornado, Barbour

When
March 1, 3:12 PM CST to 3:15 PM CST
Where
Barbour County, 2.11 mi WSW of Wylaunee to 1.11 mi SE of Wylaunee
Rating
EF1
Path length
2.4 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.983, -85.130

It has been determined that the damage near Lakepoint Resort State Park was the result of a tornado. The tornado has been rated an EF-1 on the Enhanced Fujita Scale. The tornado touched down about a half mile west of the US 431 bridge at Cowikee Creek. The tornado tracked northeastward through the Lakepoint Resort State Park and ended in the Eufaula National Wildlife Refuge. At least 100 pine trees were snapped off and several power lines were blown down. The tornado was seen by several individuals as it crossed the bridge over US Highway 431. The tornado damage path was 2.4 miles long and was 75 yards wide at its widest point. The tornado was on the ground from 312 PM CST until 315 PM CST. A Tornado Warning was in effect for Barbour County from 257 PM CST valid until 330 PM CST.

Thunderstorm Wind, Bullock

When
March 1, 3:16 PM CST
Where
Bullock County, 2.16 mi NNW of Perote
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.979, -85.714

A few trees were blown down near the Blues Old Stand Community.

Hail, Pickens

When
March 1, 3:20 PM CST
Where
Pickens County, 17 mi ENE of Aliceville
Measured
1 in hail
Reported by
Public
Coordinates
33.224, -87.879

Reported on CR 63.

Thunderstorm Wind, Tuscaloosa

When
March 1, 3:20 PM CST
Where
Tuscaloosa County, 2 mi E of Samantha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.420, -87.585

A few trees were blown down.

Hail, Greene

When
March 1, 3:24 PM CST
Where
Greene County, 10.8 mi NNE of Union
Measured
0.75 in hail
Reported by
Public
Coordinates
33.124, -87.849

Reported in the Jena Community.

Hail, Tuscaloosa

When
March 1, 3:24 PM CST
Where
Tuscaloosa County, 14 mi WSW of Tuscaloosa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.123, -87.793

Hail, Tuscaloosa

When
March 1, 3:25 PM CST
Where
Tuscaloosa County, Northport
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
33.220, -87.580

Hail, Tuscaloosa

When
March 1, 3:30 PM CST
Where
Tuscaloosa County, Samantha
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.420, -87.620

Funnel Cloud, Montgomery

When
March 1, 3:35 PM CST
Where
Montgomery County, Ramer
Reported by
Emergency Manager
Coordinates
32.050, -86.220

Hail, Jefferson

When
March 1, 3:35 PM CST
Where
Jefferson County, Oak Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.450, -87.150

Hail, Jefferson

When
March 1, 3:40 PM CST
Where
Jefferson County, 0.5 mi SSW of Maytown
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.543, -87.003

Funnel Cloud, Tuscaloosa

When
March 1, 3:45 PM CST
Where
Tuscaloosa County, 1 mi NE of Tuscaloosa
Reported by
Emergency Manager
Coordinates
33.210, -87.558

Reported in the northeast part of the city of Tuscaloosa.

Tornado, Winston

When
March 1, 3:45 PM CST to 3:57 PM CST
Where
Winston County, Lewis Smith Lake to 1.5 mi SSE of Nesmith
Rating
EF2
Path length
9.37 mi
Path width
100 yd
Continued into
Cullman, Al (HUN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.080, -87.250

The tornado touched down near the intersection of County Road 41 and County Road 62, about 2 miles north of Arley. It then tracked northeastward, crossed Smith Lake, crossed County Road 77, before it moved into Cullman County. Several homes and barns were damaged along the path. One chicken house was totally destroyed and two others sustained major damage. Numerous trees were either uprooted or snapped off.

Funnel Cloud, Tuscaloosa

When
March 1, 3:50 PM CST
Where
Tuscaloosa County, Northport
Reported by
Trained Spotter
Coordinates
33.220, -87.580

Hail, Tuscaloosa

When
March 1, 3:58 PM CST
Where
Tuscaloosa County, 4 mi N of Brookwood
Measured
0.88 in hail
Reported by
Public
Coordinates
33.338, -87.280

Hail, Pickens

When
March 1, 4:05 PM CST
Where
Pickens County, Aliceville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.130, -88.150

Tornado, Jefferson

When
March 1, 4:06 PM CST to 4:08 PM CST
Where
Jefferson County, 1.34 mi WNW of Oakwood to 0.9 mi SE of Adamsville
Rating
EF1
Path length
0.9 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.577, -86.951

The tornado touched down in the Adamsville community, near Abbey Road, and then tracked northeastward. It lifted about 100 yards north of US Highway 78 near Solomon Street. Dozens of trees were either uprooted or snapped off. Many trees fell on homes and caused significant structural damage. One home had a large portion of its roof lifted off.

Funnel Cloud, Jefferson

When
March 1, 4:13 PM CST
Where
Jefferson County, 0.58 mi W of Crocker Jct
Reported by
Amateur Radio
Coordinates
33.650, -86.830

Reported at exit 271 on Interstate 65.

Funnel Cloud, Walker

When
March 1, 4:15 PM CST
Where
Walker County, Carbon Hill
Reported by
Public
Coordinates
33.880, -87.530

Thunderstorm Wind, Sumter

When
March 1, 4:25 PM CST
Where
Sumter County, Sumterville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.720, -88.230

A few trees were blown down.

Flash Flood, Tuscaloosa

When
March 1, 4:28 PM CST to 6:00 PM CST
Where
Tuscaloosa County, Northport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.220, -87.580

County Road 171 on the north side of Northport became flooded and was temporarily impassable.

Hail, Tuscaloosa

When
March 1, 4:35 PM CST to 4:45 PM CST
Where
Tuscaloosa County, Northport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.220, -87.580

Hail up to the size of nickels was reported for several minutes in and around the city of Northport.

Funnel Cloud, Jefferson

When
March 1, 4:45 PM CST
Where
Jefferson County, Tarrant
Reported by
Trained Spotter
Coordinates
33.570, -86.750

Funnel Cloud, Jefferson

When
March 1, 5:00 PM CST
Where
Jefferson County, 5 mi N of Birmingham Arpt
Reported by
Trained Spotter
Coordinates
33.642, -86.750

Funnel Cloud, Jefferson

When
March 1, 5:20 PM CST
Where
Jefferson County, Midfield
Reported by
Amateur Radio
Coordinates
33.450, -86.920

Reported on Interstate 20.

Hail, Jefferson

When
March 1, 5:20 PM CST
Where
Jefferson County, 1 mi NW of Bessemer
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.430, -86.962

Reported on the northwest side of Bessemer.

Hail, Jefferson

When
March 1, 5:25 PM CST
Where
Jefferson County, Bluff Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.400, -86.870

Hail, Jefferson

When
March 1, 5:27 PM CST
Where
Jefferson County, Hoover
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.320, -86.820

Reported on AL Highway 150.

Tornado, Russell

When
March 1, 5:27 PM CST to 5:28 PM CST
Where
Russell County, 3.02 mi NNE of Ladonia to 3.36 mi NE of Ladonia
Rating
EF0
Path length
0.41 mi
Path width
50 yd
Continued into
Lee, Al (BMX)
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.507, -85.043

The tornado touched down near the Russell-Lee County line, on the northwest side of Phenix City. Damage near the touchdown point in Russell County was very light with only minor tree damage.

Tornado, Lee

When
March 1, 5:28 PM CST to 5:31 PM CST
Where
Lee County, 2.1 mi ESE of Smiths to 3.69 mi E of Smiths
Rating
EF1
Path length
1.9 mi
Path width
100 yd
Continued into
Muscogee, Ga (FFC)
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.509, -85.036

The tornado that touched down near the Russell-Lee County line tracked northeastward across southern Lee County. It strengthened as it approached Lake Oliver on the Chattahoochee River. The greatest damage was from Summerville Road into the River Oak and Rock Island areas. Numerous pine trees were snapped off and some hardwoods were uprooted. At least 20 residential properties reported tree damage. At least 25 homes suffered shingle, window or minor structural damage. Some of the fallen trees landed on homes and produced moderate damage. The tornado then continued eastward into Muscogee County, Georgia.

Tornado, Shelby

When
March 1, 5:56 PM CST to 5:57 PM CST
Where
Shelby County, 0.75 mi NW of Montevallo Flyng X R to 0.63 mi N of Montevallo Flyng X R
Rating
EF1
Path length
0.65 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.158, -86.859

The tornado touched down along County Road 17, about 6 miles southwest of Alabaster, and tracked a short distance to the east-northeast. At least 15 large pine trees were snapped off. One home suffered major roof damage and a barn sustained roof damage.

Thunderstorm Wind, Talladega

When
March 1, 7:03 PM CST
Where
Talladega County, Talladega
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.430, -86.100

Power lines were blown down along Shocco Springs Road, in the city of Talladega.

Thunderstorm Wind, Tallapoosa

When
March 1, 8:00 PM CST
Where
Tallapoosa County, Reeltown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.600, -85.800

Trees were blown down and power poles were snapped along Mosses Flat Road.

Thunderstorm Wind, Montgomery

When
March 1, 8:00 PM CST
Where
Montgomery County, 1.95 mi WNW of Pinedale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.311, -86.261

Reported in the Spring Valley area, south of Montgomery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22723, 22724, 22725, 22730, 22731, 22732, 22735, 22737, 22738, 22739, 22740, 22742, 22743, 22744, 22745, 22746, 22747, 22748, 22749, 1148062, 22750, 22751, 22752, 22753, 22754, 22755, 22756, 22759, 22760, 22761, 22762, 22764, 22765, 22766, 22767, 22768, 22769, 22770, 22771, 22772, and more.